Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 71, NWS St. Louis, MO

March 12, 2019Lincoln County, Missouri; Calhoun County, Illinois

NWS St. Louis, MO issued this river flood warning at Mar 12, 2019, 11:58 AM CDT for Lincoln County, Missouri; Calhoun County, Illinois. It took effect at Mar 15, 2019, 7:00 AM CDT. It was in force for 127 days.

The area

The counties it named.

The facts

Issued
Mar 12, 2019, 11:58 AM CDT (16:58 UTC)
In effect from
Mar 15, 2019, 7:00 AM CDT
Expired
Jul 20, 2019, 2:49 PM CDT
In force
127 days
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Calhoun County, IL, Lincoln County, MO

The radar

The St Louis radar (KLSX), 47 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Winfield Lock and Dam 25 (CAGM7).

Action stage
24 ft
Minor stage
26 ft
Moderate stage
30 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05513675, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Mar 12, 6:51 AM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Mar 12, 6:51 AM CDT, 5 hours 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
651 AM CDT Tue Mar 12 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 401 AM CDT Tue Mar 12 2019

A surface ridge, currently centered along the IL/IN border, will
continue to influence the weather over the area today. This ridge
will continue to advect dry air into the region, which should help
to delay the onset of rain in the CWA. The ridge will continue to
build eastward, with 850mb flow becoming SW and increasing through
the morning. This WAA will help to advect moisture into the region.
The result should be light isolated to scattered rain showers
arriving in western portions of the CWA late this morning.

The strong WAA will continue to spread across the CWA, helping to
support showers through the afternoon. Believe light showers will
push NE through the area in a couple waves today, but should
gradually increase in coverage, and intensity, late this afternoon.
The forcing focus will gradually shift NE overnight with the precip
moving out of the CWA by sunrise Wed.

There is some discrepancy among model guidance regarding where the
heavier rain will fall tonight. The NAM focuses the stronger forcing
across the western and northern portions of the CWA, while the GFS
is across southern and central portions. The RAP follows closer to
the NAM, with the many CAMs a mix of these solutions. Have kept PoPs
focused where models are in somewhat better agreement, but given the
GFS also track the s/w moving further north, have trended toward a
more northerly solution for now.

Will need to watch potential river flooding regardless of these
solutions given the very moist soils across the region. At this
point, do not anticipate rain to be heavy enough to suggest flash
flooding given lack of ample instability.

Otherwise, with slower onset of precip in the area, as well as
upstream temperatures, have trended temperatures today toward the
warmer MOS guidance. While clouds should persist across the region,
simple low level WAA should push temperatures into the low to mid
50s across the area.

Tilly

.LONG TERM...  (Wednesday through Monday)
Issued at 401 AM CDT Tue Mar 12 2019

A deep, cutoff low will slowly eject out of the desert southwest on
Wednesday morning, pushing into the central Plains. Despite the slow
translational speed of this low, a very strong pressure gradient
will result in mid level flow exceeding 100 kts along the SE flank
of the low. These robust dynamics will force rapid cyclogenesis,
causing the low to quickly occlude while very dry mid to low level
air is wrapped into the cyclone. The Pacific front along the leading
edge of the dry slot will surge through the mid-Mississippi Valley
on Wednesday afternoon and evening before the stacked low passes
through NW MO on Thursday morning.

Ahead of the Pacific front, persistent southerly low level flow will
boost precipitable water readings across the region to over 1" by
Wednesday afternoon. This ample moisture, coupled with robust DCVA
and strong low/mid level convergence along the leading edge of the
dry slot, will result in widespread precipitation on Wednesday.
Cloud coverage will limit instability to less than 500 j/kg, but
that is still enough to allow for isolated storms. With the
impressive dynamics with this system, there is a marginal risk for
some of these storms to become severe. As the Pacific front pushes
through the region on Wednesday night, it should help end much of
the precipitation, though there are some questions as to when
exactly the precip will end.

On Thursday morning, the pressure gradient will maximize across the
region as the low tracks through NW MO. Strong CAA from 850-925mb
and diurnal surface heating on Thursday morning will create a deep
mixed layer with steep lapse rates across much of the region. With a
low level jet exceeding 50kts at the top the this mixed layer, we
can expect very windy conditions on Thursday morning. As mentioned
above, some guidance is showing precip lingering into Thursday
morning. While not particularly likely, should this occur, the very
steep lapse rates and impressive dynamics would result in another
window for strong to severe storms on Thursday morning. Finally, it
looks like yet another round of light precipitation will be possible
as the additional moisture wraps around the parent low.

Winds will then swing around to the NW ushering in cool and dry high
pressure for the end of the week. This will keep temperatures below
normal on Friday and Saturday before the high slides to our east and
moderates temperatures for the start of next week.

BSH

&&

.AVIATION...  (For the 12z TAFs through 12z Wednesday Morning)
Issued at 644 AM CDT Tue Mar 12 2019

Expect showers to eventually spread into the area today. A few
rounds of light showers are possible through much of the day
before the more widespread and heavier rain moves into the area
mainly this afternoon and overnight. The rain will lift north out
of the region late tonight. Expect largely VFR conditions outside
of the heavier precip, which should also include MVFR visbys as
well as MVFR cigs. Cigs should increase to VFR as the precip lifts
north of the region. Otherwise, winds will gradually veer to
become southeast and increase with gusts to near 20 kts today.
Will need to watch for potential for LLWS late tonight as a strong
low level jet moves into the area.

SPECIFICS FOR KSTL/KSUS/KCPS: Other than mentioned above, there is
a possibility that precip will redevelop late in the period over
the terminals. This would prolong the precip into the early Wed
morning hours. However, given the uncertainty, have ended precip a
little earlier for now.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     58  49  68  55 /  60  90  90  90
Quincy          54  46  63  51 /  60  80  90  50
Columbia        55  50  65  49 /  80  90  90  20
Jefferson City  56  50  67  50 /  80  90  90  20
Salem           57  48  68  57 /  20  70  30 100
Farmington      56  48  68  54 /  60  60  90  90

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 12, 3:44 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
344 AM CDT Tue Mar 12 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-130845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
344 AM CDT Tue Mar 12 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms across parts of the area this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There are additional chances of thunderstorms across parts of the
area Wednesday through Thursday morning, with a marginal risk for
severe thunderstorms in southeast Missouri and southern Illinois on
Wednesday.

Strong south or southwest winds of 20 to 30 mph with gusts near 45
mph are possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

BSH

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 10:04 PM CDTRiver Flood WarningLSXPike130 days
Mar 11, 10:04 PM CDTRiver Flood WarningLSXPike130 days
Mar 12, 10:43 AM CDTRiver Flood WarningLSXCallaway, Osage26 days
Mar 12, 10:43 AM CDTRiver Flood WarningLSXGasconade, Montgomery30 days
Mar 12, 10:43 AM CDTRiver Flood WarningLSXGasconade, Montgomery27 days
Mar 12, 11:06 AM CDTRiver Flood WarningLSXJefferson, Saint Louis140 days
Mar 12, 11:58 AM CDTRiver Flood WarningLSXLewis125 days
Mar 12, 11:58 AM CDTRiver Flood WarningLSXMarion111 days
Mar 12, 11:58 AM CDTRiver Flood WarningLSXMarion109 days
Mar 12, 11:58 AM CDTRiver Flood WarningLSXMarion128 days
Mar 12, 11:58 AM CDTRiver Flood WarningLSXRalls112 days
Mar 12, 11:58 AM CDTRiver Flood WarningLSXSaint Charles136 days
Mar 12, 3:30 PM CDTWind AdvisoryLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more28 hr
Mar 11, 9:00 PM CDTRiver Flood WarningLSXBrown4 days

Nearby

River Flood Warnings in Missouri, 2019River Flood Warnings in Illinois, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.